• Zinnia Zinnia
    April 22, 2008
    Does metformin contain Lactose? Could this be triggering my lactose intolerance?
    Zinnia Zinnia
    April 22, 2008

    The metformin seems to create the same problems as my lactose intolerance, but on a much greater scale.  An article I read about Metformin mentioned lactic acidosis, which got me to wondering if Metformin contains lactose or something similar.  The obvious next question is whether or not there is a drug with similar efficacy, without that particular problem.

    READ MORE

FROM OUR EXPERTS

  • Vicki M
    Health Guide
    April 22, 2008
    Vicki M
    Health Guide
    April 22, 2008

    Hi Zinnia,

     

    Lactic Acidosis doesn't have anything to do with lactose or being lactose intolerant. Lactic Acidosis is a condition where the body creates more lactic acid than it can dispose of. The metformin can sometimes hamper renal/kidney function, making it more difficult for the body to excrete the lactic acid causing the condition.

     

    I don't see anything to suggest that the metformin is causing a lactose intolerance, but the side effects can mimic lactose intolerance with regard to gastro issues, diarrhea, IBS, gas, etc. You can read more about Metformin (generic for Glucophage) here in the drugs database.

     

    Hope this helps! Take care and stay in touch!

    Vicki M


FROM OUR COMMUNITY

  • jereann October 23, 2008
    jereann
    April 22, 2008

    My experience has been that metformin has created irritable bowel since first using it 6 months.  Suddenly I acquired extreme reactions that included diarrhea, gas, nausea. I lost 16 lbs in a matter of 2 weeks.  I finally realized that milk would cause the symptoms within an hour or so; therefore, I've got that out of the diet and the diarrhea ceases.  Then I stopped the metformin and the rest of the symptoms have ceased.  I am convinced that Metformin caused the lactose intolerence.  I began to take lactose and multiple enzymes (test showed I was low in amylase).  I believe my pancrease was altered by the metformin.  (Previously I had taken Avandia for 10 years until the warning of heart complications).  I am also taking lactibicillis bulgarius (sp) which may assist the lactose intolerence to reverse.  Currently I'm taking Glipizide alone.  I find I am slightly gaseous still so I'm not totally satisfied.  So may go to Januvia.  I wish Avandia could be modified...it managed my diabetes well, but gained weight.

    READ MORE
  • resident6b November 10, 2009
    resident6b
    April 22, 2008

    I'm with you on this suspicion.  I was always a big dairy eater.  Then I had to go on metformin for PCOS.  I was on it for 3 years and the diarrhea and gas NEVER went away.  Seeing as they were reported side-effects I didn't think much of it.  Once I lost the weight I was supposed to, I was able to go off the drug.  Maintaining a pretty healthy diet I was still getting the stomach symptoms.  It turns out that I'm now very likely lactose intolerant.  I did an elimination diet and symptoms went away.  Added dairy back in, they came back.  Ate dairy with Lactaid, the symptoms were there, but less.  I really do think Metformin made me lactose intolerant.  Lactase (the enzyme that breaks down lactose) is produced in your small intestine and Metformin works in your small intestine.  I'm not sure what the full mechanism is, but it makes sense. 

    READ MORE
  • marcus matthews July 15, 2011
    marcus matthews
    April 22, 2008

    YES! 

     

    I had this very problem and went to the doctor, Most tablets use whey protein or similar as a bulking agent. SOME brands of Metformin use this and some don't. 

     

    After some research with the pharmacist my brand was switched yesterday. Hopefully things wil now improve. 

     

    My vitamins and other pills may also contain this so I am being ultra caeful until it's confirmed!

     

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.